Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A solution to the L space problem
HTML articles powered by AMS MathViewer

by Justin Tatch Moore
J. Amer. Math. Soc. 19 (2006), 717-736
Published electronically: December 21, 2005


In this paper I will construct a non-separable hereditarily Lindelöf space (L space) without any additional axiomatic assumptions. The constructed space $\mathscr {L}$ is a subspace of ${\mathbb {T}}^{\omega _1}$ where $\mathbb {T}$ is the unit circle. It is shown to have a number of properties which may be of additional interest. For instance it is shown that the closure in $\mathbb {T}^{\omega _1}$ of any uncountable subset of $\mathscr {L}$ contains a canonical copy of $\mathbb {T}^{\omega _1}$. I will also show that there is a function $f:[\omega _1]^2 \to \omega _1$ such that if $A,B \subseteq \omega _1$ are uncountable and $\xi < \omega _1$, then there are $\alpha < \beta$ in $A$ and $B$ respectively with $f (\alpha ,\beta ) = \xi$. Previously it was unknown whether such a function existed even if $\omega _1$ was replaced by $2$. Finally, I will prove that there is no basis for the uncountable regular Hausdorff spaces of cardinality $\aleph _1$. The results all stem from the analysis of oscillations of coherent sequences $\langle e_\beta :\beta < \omega _1\rangle$ of finite-to-one functions. I expect that the methods presented will have other applications as well.
  • J. W. S. Cassels, An introduction to Diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957. MR 0087708
  • D. H. Fremlin, Consequences of Martin’s axiom, Cambridge Tracts in Mathematics, vol. 84, Cambridge University Press, Cambridge, 1984. MR 780933, DOI 10.1017/CBO9780511896972
  • Gary Gruenhage, Perfectly normal compacta, cosmic spaces, and some partition problems, Open problems in topology, North-Holland, Amsterdam, 1990, pp. 85–95. MR 1078642
  • basisprob:OPIT2 G. Gruenhage and J. Tatch Moore. Perfect compacta and basis problems in topology. In Open Problems in Topology II. In preparation, Sept. 2005.
  • A. Hajnal and I. Juhász, On hereditarily $\alpha$-Lindelöf and hereditarily $\alpha$-separable spaces, Ann. Univ. Sci. Budapest. Eötvös Sect. Math. 11 (1968), 115–124. MR 240779
  • T. Jech, Multiple forcing, Cambridge Tracts in Mathematics, vol. 88, Cambridge University Press, Cambridge, 1986. MR 895139
  • I. Juhász, A survey of $S$- and $L$-spaces, Topology, Vol. I, II (Proc. Fourth Colloq., Budapest, 1978) Colloq. Math. Soc. János Bolyai, vol. 23, North-Holland, Amsterdam-New York, 1980, pp. 675–688. MR 588816
  • Kronecker L. Kronecker. Näherungsweise ganzzahlige Auflösung linearer Gleichungen. S.-B. Preuss. Akad. Wiss., 1884. S.-B. Preuss. Akad. Wiss. 1179–83, 1271–99, Werke III (1), 47–109.
  • Kenneth Kunen, Strong $S$ and $L$ spaces under $MA$, Set-theoretic topology (Papers, Inst. Medicine and Math., Ohio Univ., Athens, Ohio, 1975–1976) Academic Press, New York, 1977, pp. 265–268. MR 0440487
  • Kenneth Kunen, Set theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam, 1983. An introduction to independence proofs; Reprint of the 1980 original. MR 756630
  • orders:ramifications Dj. Kurepa. Ensembles ordonnés et ramifiés. Publ. Math. Univ. Belgrade, 4:1–138, 1935.
  • Judy Roitman, Basic $S$ and $L$, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 295–326. MR 776626
  • Mary Ellen Rudin, $S$ and $L$ spaces, Surveys in general topology, Academic Press, New York-London-Toronto, Ont., 1980, pp. 431–444. MR 564109
  • early:SL W. Sierpiński. Sur l’equivalence de trois propriétés des ensembles abstraits. Fundamenta Mathematicae, 2:179–188, 1921. Suslin:problem M. Suslin. Problème 3. Fund. Math., 1:223, 1920.
  • Z. Szentmiklóssy, $S$-spaces and $L$-spaces under Martin’s axiom, Topology, Vol. I, II (Proc. Fourth Colloq., Budapest, 1978) Colloq. Math. Soc. János Bolyai, vol. 23, North-Holland, Amsterdam-New York, 1980, pp. 1139–1145. MR 588860
  • Kronecker:Tch P. L. Tchebychef. Sur une question arithmétique. Denkschr. Akad. Wiss. St. Petersburg, 1(4):637–84, 1866.
  • Stevo Todorčević, Forcing positive partition relations, Trans. Amer. Math. Soc. 280 (1983), no. 2, 703–720. MR 716846, DOI 10.1090/S0002-9947-1983-0716846-0
  • Stevo Todorčević, Partitioning pairs of countable ordinals, Acta Math. 159 (1987), no. 3-4, 261–294. MR 908147, DOI 10.1007/BF02392561
  • Stevo Todorčević, Oscillations of real numbers, Logic colloquium ’86 (Hull, 1986) Stud. Logic Found. Math., vol. 124, North-Holland, Amsterdam, 1988, pp. 325–331. MR 922115, DOI 10.1016/S0049-237X(09)70663-9
  • Stevo Todorčević, Partition problems in topology, Contemporary Mathematics, vol. 84, American Mathematical Society, Providence, RI, 1989. MR 980949, DOI 10.1090/conm/084
  • Stevo Todorcevic, A classification of transitive relations on $\omega _1$, Proc. London Math. Soc. (3) 73 (1996), no. 3, 501–533. MR 1407459, DOI 10.1112/plms/s3-73.3.501
  • Stevo Todorcevic, Basis problems in combinatorial set theory, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), 1998, pp. 43–52. MR 1648055
  • cseq S. Todorcevic. Coherent sequences. In Handbook of Set Theory. North-Holland (forthcoming).
  • John W. Tukey, Convergence and Uniformity in Topology, Annals of Mathematics Studies, No. 2, Princeton University Press, Princeton, N. J., 1940. MR 0002515
  • Peter Vojtáš, Generalized Galois-Tukey-connections between explicit relations on classical objects of real analysis, Set theory of the reals (Ramat Gan, 1991) Israel Math. Conf. Proc., vol. 6, Bar-Ilan Univ., Ramat Gan, 1993, pp. 619–643. MR 1234291
  • Phillip Zenor, Hereditary ${\mathfrak {m}}$-separability and the hereditary ${\mathfrak {m}}$-Lindelöf property in product spaces and function spaces, Fund. Math. 106 (1980), no. 3, 175–180. MR 584491, DOI 10.4064/fm-106-3-175-180
Similar Articles
Bibliographic Information
  • Justin Tatch Moore
  • Affiliation: Department of Mathematics, Boise State University, Boise, Idaho 83725
  • MR Author ID: 602643
  • Email:
  • Received by editor(s): January 8, 2005
  • Published electronically: December 21, 2005
  • Additional Notes: The research presented in this paper was funded by NSF grant DMS–0401893.

  • Dedicated: This paper is dedicated to Stevo Todorcevic for teaching me how to traverse $\omega _1$ and for his inspirational [23].
  • © Copyright 2005 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 19 (2006), 717-736
  • MSC (2000): Primary 54D20, 54D65, 03E02, 03E75; Secondary 54F15
  • DOI:
  • MathSciNet review: 2220104